MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0306
Medical Device Problem Codes Separation Failure (2547); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-02170, 3005168196-2021-02171.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil into the target location and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the physician used force to manually detach the smart coil in the target location.Afterwards, while advancing another smart coil into the target location, the physician noticed that the last two-three millimeters of the smart coil was very stiff and would not advance into the aneurysm sac.Subsequently, the smart coil kicked back and punctured the wall of the aneurysm.It was reported that there was a balloon catheter already in place that prevented further injury.After that, the physician attempted to detach the smart coil using the handle; however, the smart coil failed to detach.Therefore, the physician manually detached the smart coil into the aneurysm sac.No additional information has been provided regarding the completion of the procedure.
 
Additional Manufacturer Narrative
Please note, that the device in complaint was not expected to be returned.However, on 11/11/2021 the device was received.Based on this information, corrections were made to: 1.Section d.Box 10: device available for evaluation? (do not send to fda).2.Section h.Box 3: device returned to manufacturer? 3.Section h.Box 3: device evaluated by manufacturer? 4.Section h.Box 6: method code 1 and method code 2, and method code 3.5.Section h.Box 6: results code 1.6.Section h.Box 6: conclusions code 1.Please note, that the following sections are being updated, based on additional information provided, during the device investigation on 11/19/2021.Evaluation of the returned smart coil revealed, that the embolization coil was intact with its pusher assembly and undamaged.And the complaint could not be confirmed.Evaluation revealed, that the pet lock was intact on the proximal end of the pusher assembly, the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock, and the pusher assembly was kinked near the mid-joint.This damage was incidental to the reported complaint.Based on the returned condition, the root cause of the reported complaint could not be determined.During the functional test, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.And no further issues occurred.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed.And did not reveal any outstanding discrepancies, design, or quality concerns.Section h: box 6, conclusions code 1: 4316: the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint, due to the return condition.This report is associated with mfr report numbers: 1.3005168196-2021-02170; 2.3005168196-2021-02171.H3 other text: placeholder.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure, using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a smart coil into the target location.And attempted to detach it using the handle.However, the smart coil failed to detach.Therefore, the smart coil was removed.Afterwards, while advancing another smart coil into the target location.The physician noticed, that the last two-three millimeters of the smart coil was very stiff and would not advance into the aneurysm sac.Subsequently, the smart coil kicked back and punctured the wall of the aneurysm.It was reported, that there was a balloon catheter already in place that prevented further injury.After that, the physician attempted to detach the smart coil using the handle.However, the smart coil failed to detach.Therefore, the physician manually detached the smart coil into the aneurysm sac.The procedure was completed using additional coils.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12565740
Report Number3005168196-2021-02169
Device Sequence Number1415602
Product Code HCG
UDI-Device Identifier00814548015040
UDI-Public00814548015040
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2022
Device Model Number400SMTSFT0306
Device Catalogue Number400SMTSFT0306
Device Lot NumberC23391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2021
Supplement Date Received by Manufacturer11/19/2021
Initial Report FDA Received Date10/01/2021
Supplement Report FDA Received Date12/15/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/21/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005